Virginia, 2003

Flooding in Virginia, November 19 to 21, 2003

November 19 to 21, 2003 · NWS RNK · 2 events in 2 counties and zones

Heavy rains on the 18th and 19th caused minor flooding along the James River. The James River at Lick Run crested just over 2 feet above flood stage at 215 am on the 20th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Heavy rains on the 18th and 19th caused minor flooding along the James River. The James River at Lick Run crested just over 2 feet above flood stage at 215 am on the 20th. At Buchanan, the James River crested over two and a half feet above flood stage at 10 am on the 20th, and at Bremo Bluff, the James River crested over 4 feet above flood stage at 7 am on the 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Nov 19, 6:40 PM EST, 20 minutes earlier.

Area forecast discussion, Nov 19, 6:40 PM EST, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG, VA
640 PM EST WED NOV 19 2003

.DISCUSSION...

WITH RADAR SHOWING PRECIP ALL BUT GONE ACROSS THE CWA...PLAN TO SEND
A QUICK UPDATE TO REMOVE POPS MENTION THIS EVENING. MSAS SHOWING
GOOD PRES RISES ADVECTING INTO THE AREA FROM THE W SO SHOULD SEE
WINDS PICK UP SHORTLY. ALSO SOME CONCERN GIVEN SUBSIDENCE AND JET
OVERNIGHT THAT RIDGES COULD SEE SOME GUSTS TO WARNING CRITERIA NRN
NC MOUNTAINS. HOWEVER PLAN TO HOLD ON ADVISORY FOR NOW AND TAKE
ANOTHER LOOK WITH POSSIBLY ANOTHER UPDATE LATER THIS EVENING. OTRW
FEW ADDED CHANGES ATTM.
&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY TONIGHT FOR NCZ001>002-018.

VA...WIND ADVISORY TONIGHT FOR VAZ015>017.

WV...NONE.

&&

JH
Hazardous weather outlook, Nov 19, 6:19 AM EST, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
619 AM EST WED NOV 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-191118-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
619 AM EST WED NOV 19 2003

.DAY ONE...
A STRONG COLD FRONT WILL BE PASSING THROUGH THE REGION BY LATE
AFTERNOON. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY.
PLEASE SEE THE LATEST SEVERE WEATHER OUTLOOK...SPSRNK...FOR DETAILS
ON THE SEVERE WEATHER THREAT.

A FLOOD WATCH IS ALSO STILL IN EFFECT THROUGH TODAY. PLEASE SEE THE
LATEST FLOOD WATCH STATEMENT...FFARNK...OR WARNINGS FOR DETAILS ON
THE FLOOD THREAT.

THE LATEST PRODUCTS CAN BE VIEWED ON THE WEB AT
WWW.ERH.NOAA.GOV/ER/RNK

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JJ

In the hours before

Local storm report, Nov 19, 1:10 PM EST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
210 PM EDT WED NOV 19 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    SPRINGVILLE               VA   FLASH FLOOD
11/19/03   TAZEWELL                       STREET FLOODING. REPORTED
                                          BY THE
                                          MEDIA.
Local storm report, Nov 19, 1:51 PM EST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
251 PM EDT WED NOV 19 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    NARROWS                   VA   FLOODING
11/19/03   GILES                          WOLF CREEK OUT OF BANKS
                                          OVER HWY.61 AND CLOSED.
                                          REPORTED BY SPOTTER.
Special weather statement, Nov 19, 2:04 PM EST, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
204 PM EST WED NOV 19 2003

...MORE RAIN IS EXPECTED THIS AFTERNOON...

.THE UPPER LEVEL PORTION OF A COLD FRONT...CURRENTLY MOVING THROUGH
THE REGION...WILL BRING ADDITIONAL RAIN TO THE AREA.

NCZ001-002-018-VAZ007-009>020-WVZ042>045-191900-
ALLEGHANY VA-ALLEGHANY NC-ASHE NC-BATH VA-BLAND VA-CARROLL VA-
CRAIG VA-FLOYD VA-GILES VA-GRAYSON VA-GREENBRIER WV-MERCER WV-
MONROE WV-MONTGOMERY VA-PULASKI VA-SMYTH VA-SUMMERS WV-TAZEWELL VA-
WATAUGA NC-WYTHE VA-
204 PM EST WED NOV 19 2003

STORMS WILL CONTINUE TO MOVE THROUGH THE AREA THIS AFTERNOON AND
COULD BRING AN ADDITIONAL QUARTER TO A HALF INCH OF RAIN THIS
AFTERNOON.  A FEW THUNDERSTORMS ARE ALSO POSSIBLE AND COULD PRODUCE
SMALL HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Nov 19, 2:26 PM EST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
226 PM EST WED NOV 19 2003

.THE UPPER LEVEL PORTION OF A COLD FRONT...CURRENTLY MOVING THROUGH
THE REGION...WILL BRING ADDITIONAL RAIN TO THE AREA.

NCZ001-002-018-VAZ007-009>020-WVZ042>045-191924-
ALLEGHANY VA-ALLEGHANY NC-ASHE NC-BATH VA-BLAND VA-CARROLL VA-
CRAIG VA-FLOYD VA-GILES VA-GRAYSON VA-GREENBRIER WV-MERCER WV-
MONROE WV-MONTGOMERY VA-PULASKI VA-SMYTH VA-SUMMERS WV-TAZEWELL VA-
WATAUGA NC-WYTHE VA-
226 PM EST WED NOV 19 2003

...MORE RAIN IS EXPECTED THIS AFTERNOON...

STORMS WILL CONTINUE TO MOVE THROUGH THE AREA THIS AFTERNOON AND
COULD BRING AN ADDITIONAL QUARTER TO A HALF INCH OF RAIN.  A FEW
THUNDERSTORMS ARE ALSO POSSIBLE AND COULD PRODUCE
SMALL HAIL.

CREEKS AND STREAM HAVE CRESTED AND WERE SLOWLY RECEDING FROM THIS
MORNING STORMS. ADDITIONAL RAINFALL THIS AFTERNOON COULD SLOW CREEKS
AND STREAMS LEVELS FROM FALLING AND MAY PRODUCED A SECOND CREST OR
ADDITIONAL FLOODING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Nov 19, 3:21 PM EST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
321 PM EST WED NOV 19 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 AM    HUDDLESTON                VA   TSTM WND DMG
11/19/03   BEDFORD                        NMRS LRG TREE LIMBS DOWN

WERT
Local storm report, Nov 19, 3:32 PM EST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
332 PM EST WED NOV 19 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1235 PM    BOONES MILL               VA   FLASH FLOOD
11/19/03   FRANKLIN                       MAGGODEE CREEK OUT OF
                                          BANKS.

DOC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Botetourt

When
November 19, 7:00 PM EST to November 20, 6:00 PM EST
Where
Botetourt forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

Flood, Buckingham

When
November 20, 2:30 PM EST to November 21, 6:00 PM EST
Where
Buckingham forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.572, -78.529 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5329224, 5328794.